Arkansas, 2009

Tornadoes and Flash Flood in Arkansas, April 29 to 30, 2009

April 29 to 30, 2009 · NWS LZK · 11 events in 8 counties and zones

On the 29th and 30th, a front was nearly stationary near the Arkansas/Missouri border. Thunderstorms built into the western part of Arkansas on the afternoon and evening of the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

On the 29th and 30th, a front was nearly stationary near the Arkansas/Missouri border. Thunderstorms built into the western part of Arkansas on the afternoon and evening of the 29th. During the early morning hours of the 30th, a cluster of thunderstorms approached Arkansas from the west. Although these storms died out, they left behind an area of low pressure aloft. This low pressure then caused the development of new storms during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 29, 5:50 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 29, 5:50 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
650 PM CDT WED APR 29 2009

.AVIATION...
SATELLITE IMAGES SHOW AN MCS RUMBLING THROUGH NORTH TEXAS AND EAST
OKLAHOMA WITH THE EASTERN EDGE IN ARKANSAS. SHOWERS AND A FEW
THUNDERSTORMS CONTINUE ACROSS MAINLY THE WESTERN HALF OF ARKANSAS.
THE RAIN AND THUNDERSTORMS ARE EXPECTED TO LAST INTO LATE TONIGHT.
SEVERAL SHORT WAVES WILL MOVE ACROSS THE AREA TONIGHT AND
THURSDAY. THIS WILL KEEP RAIN CHANCES IN THE AREA THOUGH THUNDER
CHANCES WILL DECREASE. MAINLY MVFR CONDITIONS ARE EXPECTED THROUGH
THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 313 PM CDT WED APR 29 2009/

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE SPREADING FROM OKLAHOMA
INTO ARKANSAS OVERNIGHT. SATELLITE SHOWING BACK BUILDING INTO
PORTIONS OF SOUTHERN OKLAHOMA/NORTHERN TEXAS...WITH NEWLY
DEVELOPED CELLS TRACKING TOWARD SOUTHWEST OR WEST CENTRAL
ARKANSAS. THIS MAY LEAD TO HEAVY/EXCESSIVE RAIN...WITH ONE TO TWO
INCH AMOUNTS AND LOCALLY OVER THREE INCHES.

FROM CENTRAL INTO NORTHEAST SECTIONS OF THE STATE...THE GROUND IS
ALREADY SATURATED FROM A RECENT HEAVY RAIN EVENT...AND IT WILL NOT
TAKE MUCH ADDITIONAL PRECIPITATION TO CAUSE HIGH WATER PROBLEMS.

GIVEN THE SCENARIO...WENT AHEAD AND POSTED A FLASH FLOOD WATCH
THROUGH TONIGHT FOR AREAS NORTH AND WEST OF MURFREESBORO...MALVERN...
LITTLE ROCK...SEARCY AND BATESVILLE.

PRECIPITATION WILL BECOME MORE HIT AND MISS LATER TONIGHT...WITH
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ON THURSDAY...
MAINLY DURING THE HEAT OF THE AFTERNOON. THE ATMOSPHERE WILL
REMAIN VERY MOIST...WITH LOCALIZED FLASH FLOODING POSSIBLE. AN
ISOLATED SEVERE STORM CANNOT BE RULED OUT.

A STORM SYSTEM WILL DRAG A COLD FRONT INTO ARKANSAS FROM THE
PLAINS ON FRIDAY...WITH A BETTER CHANCE FOR SEVERE STORMS. THE
FRONT WILL LIKELY STALL OVER THE REGION THIS WEEKEND...AND WILL
ACT AS A FOCUS FOR SHOWER/THUNDERSTORM DEVELOPMENT. HEAVY TO
EXCESSIVE RAIN MAY OCCUR ALONG AND NORTH OF THE FRONT...MAINLY
ACROSS THE NORTHERN HALF OF THE STATE.

TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH FRIDAY...WITH AT/BELOW
NORMAL READINGS POSSIBLE BEHIND THE FRONT IN THE NORTH THIS WEEKEND.

LONG TERM...SUNDAY THROUGH WEDNESDAY
UNSETTLED WEATHER WILL CONTINUE IN THE LONG TERM. FRONTAL BOUNDARY
WILL BE WOBBLING AROUND THE LOWER AND MID MISSISSIPPI VALLEY
THROUGHOUT THE PERIOD. SEVERAL WAVES WILL MOVE ALONG THE FRONT AND
INTERACT WITH IT...AND THIS WILL BRING SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS. RAIN CHANCES WILL DECREASE SLIGHTLY ON MONDAY AND
TUESDAY...AS THE FRONT WOBBLES BACK INTO MISSOURI. BETTER CHANCES
WILL RETURN ON TUESDAY AND WEDNESDAY...AS UPPER TROUGH COMING DOWN
FROM THE ROCKIES PUSHES A FRONT BACK INTO THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     65  74  66  80 /  80  60  40  30
CAMDEN AR         64  81  67  84 /  50  40  20  20
HARRISON AR       63  74  63  76 /  80  60  40  30
HOT SPRINGS AR    64  78  66  83 /  80  40  20  20
LITTLE ROCK   AR  65  78  66  82 /  80  50  20  20
MONTICELLO AR     65  80  67  84 /  40  40  20  20
MOUNT IDA AR      64  77  66  82 /  80  40  20  20
MOUNTAIN HOME AR  64  74  64  76 /  80  60  40  30
NEWPORT AR        65  75  66  81 /  80  60  40  30
PINE BLUFF AR     65  80  67  84 /  50  40  20  20
RUSSELLVILLE AR   64  76  65  81 /  80  50  30  20
SEARCY AR         65  76  66  82 /  80  50  30  30
STUTTGART AR      66  78  67  83 /  70  50  30  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR BAXTER-BOONE-
CLARK-CLEBURNE-CONWAY-FAULKNER-FULTON-GARLAND-HOT SPRING-
INDEPENDENCE-IZARD-JOHNSON-LOGAN-MARION-MONTGOMERY-NEWTON-PERRY-
PIKE-POLK-POPE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-
WHITE-YELL.

&&

AVIATION...51
Hazardous weather outlook, Apr 29, 2:39 PM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
339 PM CDT WED APR 29 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-301000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
339 PM CDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL BUILD FROM EASTERN
OKLAHOMA INTO WESTERN ARKANSAS THIS AFTERNOON. SOME STORMS MAY BE
SEVERE FROM MOUNT IDA...TO BENTON...TO HAMPTON. STRONG TO DAMAGING
WINDS WILL BE THE MAIN CONCERN. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT THROUGH 11 PM FOR MUCH OF SOUTHWEST AND PARTS OF CENTRAL
ARKANSAS.

THE ATMOSPHERE IS VERY MOIST...AND THIS WILL MAKE THUNDERSTORMS MORE
EFFICIENT RAINMAKERS. RAINFALL RATES MAY BECOME EXTREME IN THE
WESTERN COUNTIES...WITH FLASH FLOODING POSSIBLE INTO THIS EVENING.
RAINFALL AMOUNTS MAY REACH ONE TO TWO INCHES...WITH LOCALLY MORE
THAN THREE INCHES.

PRECIPITATION WILL REMAIN LIKELY OVERNIGHT IN ABOUT THE NORTHWEST
HALF OF THE STATE. HEAVY DOWNPOURS MAY LEAD TO SOME HIGH WATER
PROBLEMS...AND A FLASH FLOOD WATCH HAS BEEN POSTED THROUGH TONIGHT
FOR AREAS NORTH AND WEST OF LITTLE ROCK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ON THURSDAY.
AN ISOLATED STRONG TO SEVERE STORM CANNOT BE RULED OUT...WITH
LOCALIZED FLASH FLOODING.

ON FRIDAY...A STORM SYSTEM WILL DRAG A COLD FRONT INTO ARKANSAS FROM
THE NORTHWEST. THERE MAY BE A FEW SEVERE STORMS ALONG THE FRONT
BEFORE THE FRONT STALLS ACROSS THE REGION.

THE FRONT IS EXPECTED TO REMAIN PARKED ACROSS ARKANSAS THIS
WEEKEND...AND WILL BE A FOCUS FOR HEAVY RAIN SATURDAY AND SUNDAY.
PRECIPITATION WILL BE MOST LIKELY ALONG AND NORTH OF THE
FRONT...WHICH INCLUDES MUCH OF THE NORTHERN HALF OF THE STATE.
RAINFALL MAY BECOME EXCESSIVE IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN WESTERN ARKANSAS THIS
AFTERNOON...WITH A LINE OF SEVERE STORMS MOVING INTO THE REGION FROM
OKLAHOMA.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

59/57/46

In the hours before

Special weather statement, Apr 29, 3:16 PM CST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
416 PM CDT WED APR 29 2009

ARZ037-038-040-041-052-292145-
MONTGOMERY-PIKE-POLK-SCOTT-YELL-
416 PM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ALERT FOR MONTGOMERY...PIKE...POLK...SCOTT AND
YELL COUNTIES UNTIL 445 PM CDT...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF UNION HILL...MOVING
NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE ODEN.

56
Special weather statement, Apr 29, 3:38 PM CST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
438 PM CDT WED APR 29 2009

ARZ037-040-041-292210-
MONTGOMERY-POLK-SCOTT-
438 PM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ALERT FOR MONTGOMERY...POLK AND SCOTT COUNTIES
UNTIL 510 PM CDT...

AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UNION HILL...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE ODEN.

56
Special weather statement, Apr 29, 4:40 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
540 PM CDT WED APR 29 2009

ARZ037-038-041-292310-
MONTGOMERY-SCOTT-YELL-
540 PM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ALERT FOR MONTGOMERY...SCOTT AND YELL COUNTIES
UNTIL 610 PM CDT...

AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF MUDDY CREEK WMA...MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE ALY AND ONYX.

56
Special weather statement, Apr 29, 4:52 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
552 PM CDT WED APR 29 2009

ARZ022-023-031-292325-
CONWAY-POPE-VAN BUREN-
552 PM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ALERT FOR CONWAY...POPE AND VAN BUREN COUNTIES
UNTIL 625 PM CDT...

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF HECTOR...MOVING NORTHEAST AT 20
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF THE INDICATED
COUNTIES.

56
Special weather statement, Apr 29, 5:50 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
650 PM CDT WED APR 29 2009

ARZ053-054-062-300020-
CLARK-DALLAS-HOT SPRING-
650 PM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ALERT FOR CLARK...DALLAS AND HOT SPRING
COUNTIES UNTIL 720 PM CDT...

AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CADDO VALLEY TO
GURDON...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

AREAS THAT WILL BE AFFECTED INCLUDE SPARKMAN AND MANNING.

56

The radar

The Western Arkansas radar (KSRX), 49 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 2 tornado, 1 flash flood, 1 funnel cloud. Local standard time, as filed.

Flash Flood, Scott

When
April 29, 7:30 PM CST to 8:00 PM CST
Where
Scott County, 1.59 mi NNW of Waldron Muni Arpt to 0.79 mi SSE of Evening Shade
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.892, -94.129

Street flooding occurred in the city of Waldron.

Thunderstorm Wind, Baxter

When
April 29, 8:30 PM CST
Where
Baxter County, Norfork
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
36.200, -92.280

Trees were down and the awning was blown down at a gas station.

Tornado, Independence

When
April 30, 3:13 PM CST to 3:14 PM CST
Where
Independence County, 1.52 mi ESE of Elmo to 1.84 mi ESE of Elmo
Rating
EF0
Path length
0.4 mi
Path width
24 yd
Continued into
Jackson, Ar (LZK)
Reported by
NWS Storm Survey
Coordinates
35.608, -91.377

A tornado moved across open, plowed farm fields. There were several witnesses to the tornado. The tornado entered Jackson County just southwest of Macks.

Tornado, Jackson

When
April 30, 3:14 PM CST to 3:15 PM CST
Where
Jackson County, 0.75 mi S of Macks to 0.76 mi SSE of Macks
Rating
EF0
Path length
0.15 mi
Path width
24 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
35.609, -91.370

The tornado from Independence County moved into Jackson County, southwest of Macks. The tornado knocked down a power pole and then moved across an open, plowed field before lifting.

Funnel Cloud, Jackson

When
April 30, 3:17 PM CST
Where
Jackson County, 1.42 mi WNW of Newport
Reported by
Public
Coordinates
35.606, -91.294

The tornado that occurred in the Macks area then lifted, becoming a funnel cloud. The funnel was photographed just west of Newport.

Thunderstorm Wind, Jackson

When
April 30, 3:25 PM CST
Where
Jackson County, Diaz
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
35.630, -91.270

Power lines were down in Diaz.

Thunderstorm Wind, Jackson

When
April 30, 3:38 PM CST
Where
Jackson County, Grubbs
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.650, -91.070

Three homes had roof damage and tree limbs and power lines were down on the southeast side of Grubbs.

Hail, Lonoke

When
April 30, 4:15 PM CST
Where
Lonoke County, 3 mi NW of Cabot
Measured
0.88 in hail
Reported by
Public
Coordinates
35.001, -92.058

Hail, White

When
April 30, 4:40 PM CST
Where
White County, 6 mi SE of Worden
Measured
0.75 in hail
Reported by
Public
Coordinates
35.219, -91.425

Penny size hail occurred in the Hurricane Lake Wildlife Management Area.

Hail, Perry

When
April 30, 5:45 PM CST
Where
Perry County, 5 mi SE of Perryville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.949, -92.738

Hail, Pulaski

When
April 30, 6:14 PM CST
Where
Pulaski County, 5 mi NW of Macon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.971, -92.232

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyThe tornado archive for Arkansas, 2009Warnings in Arkansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159053, 159065, 159066, 159067, 163223, 159061, 159062, 159058, 159057, 159056, 159054.